How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16194
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 2yr old approx 85lb lab just ate up to 10 200mg

Customer Question

My 2yr old approx 85lb lab just ate up to 10 200mg Advil....not sure how many were in the bottle but definitely no more than 10. We think we caught her right after eating it and we immediately made her throw up. We then gave her water and monitored and now it's been about 5-6hrs and she has played and fetched and been acting fine. Should I be doing anything else?
Submitted: 1 year ago.
Category: Dog
Customer: replied 1 year ago.
Posted by JustAnswer at customer's request) Hello. I would like to request the following Expert Service(s) from you: Live Phone Call. Let me know if you need more information, or send me the service offer(s) so we can proceed.
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.

Again I do apologise that my colleagues could not aid you sooner. If you would still like assistance, can you tell me:

How many tablets did you see her bring back up in her vomit?

Any black stools?

Any tensing or pain if you press on her stomach?

Customer: replied 1 year ago.
We didn't see any tablets in her vomit, but she tends to chew pretty well so I doubt they were whole. No black stools that I've noticed yet. Her stomach seems fine, no signs of pain.
Expert:  Dr. B. replied 1 year ago.

Hi again,

Well, if you did induce vomiting within the first 30min-1 hour post ingestion, hopefully you did get most of it out of her system. The reason why we'd want as much as possible out is because that worst case scenario dose was very high even for her size. Therefore, there is risk of this causing her GI upset but also a possible stomach ulcer/perforation or even some kidney damage.

Therefore, with this all in mind, we need to tread with care. We want to be on the look out for any vomiting (especially with blood or coffee ground looking material) black stool, belly pain, or pale gums. All would be red flags of a potential stomach ulcer lurking. Otherwise, we need to also monitor her thirst and urination (volume and dilution). If those change, we'd be worried about her kidneys.

In regards ***** ***** at this stage, we have a few options. If you did think she retained a large volume of those tablets, then it'd be ideal to have her to her vet for IV fluids and gastroprotectants. The fluids would just support the kidneys and get the Advil our of her system as quickly as possible.

Otherwise, we'd can start some home care just now. To start, if it has been <8 hours, you can consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8hrs. This can be mixed with food to be fed or with water to syringe feed. Do note that it can cause black stools itself (though this isn't digested blood as with stomach ulcers), so if you use this then that may mask that ulcer sign. This will just limit how much is absorbed and reduce the intoxication risk here.

Furthermore, we'd want to start her on antacids now.. There are a number of antacids that areavailable over the counter and pet friendly. I would advise only treating with one, but the two I tend to use are: Pepcid (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid)or Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac).These are usually given 20 minutes before offering food to allow absorption and can be given every 8-12 hours. This will reduce stomach acid to then reduce ulcer risks here. Further to this, you can offer a light diet (ie rice with boiled chicken, white fish, cottage cheese, etc) in small frequent meals. This will give the stomach acid something else to chew on instead of the stomach wall and again reduce an ulcer here.

Overall, it sounds like you were quick acting here and we'd hope that she got most of this out of her system. Still, at this point, we need to monitor for those signs and use the above to counter any lingering drug but also reduce any risk here for her.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today.Thank you! : )

Expert:  Dr. B. replied 1 year ago.

-----------------------------------------------------------------------------------------------------------------

** Please remember to rate my answer when you are satisfied as this is how I am credited for assisting you today. IF you have any lingering questions or concerns,please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)